Heavy Snow, Jefferson
- When
- February 16, 1:00 PM CST to 5:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
A wintry mix of snow, sleet, and rain overspread the area during the afternoon hours on the 16th as a clipper system moved by. Brief thunder was observed before transitioning to all snow as temperatures fell near to slightly below freezing.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A wintry mix of snow, sleet, and rain overspread the area during the afternoon hours on the 16th as a clipper system moved by. Brief thunder was observed before transitioning to all snow as temperatures fell near to slightly below freezing. Snow continued into the evening hours, before quickly ending. A localized intense band of heavy snow caused reduced visibility around a quarter of a mile along Interstate 64. Snowfall rates of 1 to 2 inches per hour occurred across portions of Jefferson, Wayne, Edwards, and Wabash counties where snow accumulations of 4 to 7 inches where reported. Outside the snow band, a sharp cut off to the south only resulted in 1 to 3 inches of snow accumulation. Snow rates quickly overcame warm pavement temperatures resulting in slick conditions. This led to reports of vehicles off roadways near Du Quoin and multiple slide offs and a stalled semi along Route 130. Traffic eventually came to a complete spot due to multiple accidents. Key Impacts: transportation delays, traffic accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 16, 11:42 AM CST, 1 hour 18 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
1142 AM CST Fri Feb 16 2024
.KEY MESSAGES...
- Next system moves through today with a stronger cold front and
colder highs for today.
- Precip today will start off mostly as rain and then transition
to sleet and snow. Accumulations up to around 2 inches
possible north of the I-64 corridor.
- Temperatures will be especially cold tonight and Saturday
night. Lows will be well into the 20s with wind chills in the
teens and even a few single digits tomorrow morning.
- Temperatures rebound Sunday and kick off a warming trend
through mid week with highs pushing 70 on Wednesday.
&&
.UPDATE...
Issued at 1142 AM CST Fri Feb 16 2024
Updated the aviation section for the 18Z TAF issuance.
&&
.DISCUSSION...
Issued at 313 AM CST Fri Feb 16 2024
Our next system moves in today with a sfc low pressure creeping up
from the southwest and a long wave trof aloft. This brings another,
but stronger, cold front through the area resulting in colder highs
today only in the 30s and 40s. This system also brings precip that
will start off as mostly rain (and possibly a little thunder) and
then transition to sleet and snow mainly along and north of the I-64
corridor. Snow rates could be up to around a half inch per hour at
times. Amounts up to 2 inches are possible on grassy and elevated
surfaces across Jefferson, Wayne, Edwards, and Wabash counties in
southern IL and Gibson county in southwestern IN. Better
frontogenetic forcing is further north and better collocated
with the DGZ and so subsequently the higher snowfall totals are
further north of the area. Outside of the rain and now there
could be a period of sleet thanks to a warm nose present around
800mb in soundings with colder air above and below. With the
recent warm temperatures, road temperatures should be on the
warmer side and so we could see a light slush and up to a tenth
of an inch of sleet accumulate on roads but impacts should
otherwise be minimal.
Highs will be in the 30s on Saturday with morning wind chills in the
single digits and teens with breezy winds. Wind chills Sunday
morning will be in the teens and then temperatures will rebound into
the 50s in the afternoon. Dry conditions through the weekend and the
first part of the week.
A quick shortwave moves through Monday night
but looks to be fairly dry but could end up producing a few weak
PoPs. Temperatures continue to increase through the middle of the
week and will even be pushing 70 on Wednesday in a few places. The
next system brings rain back into the forecast Wednesday night
through Thursday night. With temperatures in the 60s Wednesday and
Thursday, wouldn't be surprised if there is some thunder in
there.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1142 AM CST Fri Feb 16 2024
Showers are moving into the Quad State region, with heavier
precipitation possible late afternoon through early evening.
Precip begins as rain, transitioning to snow, with some mixing
of sleet in between. Vsbys drop to IFR with the heavier precip
while cigs lower to MVFR and possibly IFR. Winds will be breezy
out of the northeast, shifting to northerly late afternoon with
gusts of 20-25 kts. Northwesterly winds continue tonight and
tomorrow at 10 kts, ending fog concerns once precip exits.
Skies begin to clear following the system.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 9 PM CST this evening for
ILZ075>078-080>087.
MO...Winter Weather Advisory until 9 PM CST this evening for MOZ076.
IN...Winter Weather Advisory until 9 PM CST /9 PM EST/ this evening
for INZ081-082-085>088.
KY...None.
&&
UPDATE...ATL
DISCUSSION...SHAWKEY
AVIATION...ATLHazardous Weather Outlook National Weather Service Paducah KY 346 AM CST Fri Feb 16 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171200- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 346 AM CST Fri Feb 16 2024 /446 AM EST Fri Feb 16 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A wintry mix of sleet and snow is expected today, mainly during the afternoon before ending by early evening. Some light snow and sleet accumulations are possible, mainly on grassy and elevated surfaces. Refer to the Special Weather Statement for details. Additionally some thunder is possible this afternoon with the rain before it transitions over to sleet and snow. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Bitterly cold wind chills are expected with single digits and teens expected Saturday morning and teens expected Sunday morning. .SPOTTER INFORMATION STATEMENT... Any reports of snowfall accumulations or impacts today will be appreciated.
The national radar mosaic for the moment the first event began.
6 winter weather, 4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162382, 1162385, 1162389, 1162390, 1162391, 1162393, 1162395, 1162392, 1162394, 1162396.